PDA

View Full Version : Hair loss after stopping BC pills



Elfa
June 13th, 2016, 01:48 PM
Couldn't find a recent thread for it, so I'm creating one cause I'm desperate and it would be nice to have some other people who went or are going through it to calm down a bit!

I started to suddenly loose 3 or 4 times more hair than usual during shower (I know cause I make small balls of hair that sheds while conditioning so I don't need to remove them from the floor after, it's disgusting). I started to think of all possible reasons: could be shampoo, but I was using the new one for 2 or 3 weeks already, and my scalp reacted better to this than to the previous one, so I don't think so; could be stress, depression, anxiety, but I've been dealing with those for like 1 year already, never seen any changes on my hair; and last and winner, I realized it has been almost exactly 3 months that I stopped taking BC pills. It's an expected effect and 3 months is the usual time that hair takes between dying and start falling, so it fits.
I read that it should stop by itself in a couple of months, but it's so awful to see all that hair falling... Plus, today I had an extra big shed, like 2 times bigger than the already bigger-than-usual shed. Probably (and I hope so) just because I took 2 more days to wash my hair than usual, but I even felt kinda sick when I saw the size of the hair ball I made during shower :(

So, did anyone went through it? Any advice? Can I be wrong and it has nothing to do with birth control pills?

summergame
June 13th, 2016, 02:24 PM
Yes defiantly it can be the BC pills! I have seen a lot of topics here on LHC and this is one of them: http://forums.longhaircommunity.com/showthread.php?t=131610
maybe you can use the search button with the words "shedding and birth control". You will find a ton of extra information then :flower:
Hope that it's soon gone, I know how it feels to loose so much hair! :(

Nightshade
June 13th, 2016, 02:35 PM
This happened to me when I went from BCP to Mirena. It did not happen when I went from Mirena to Skyla (both IUDs). I wish I had advice, but all I can offer is hugs. It really sucks, and there's not overmuch you can do about it.

kuroi
June 13th, 2016, 02:43 PM
It also happened to me when switching from bc pill to the implanon implant. I'm actually hoping it's because of stopping the pill and that it's not a side effect of the implanon. I went from iii thickened to high ii (which is still not bad but I miss my thicker hair). It's 9 months since I switched and I'm seeing tons of fluffy regrowth so I think my shed stopped a few months ago. Hopefully it's something temporary for all of us that experience this :grouphug:

Elfa
June 13th, 2016, 06:05 PM
Yes defiantly it can be the BC pills! I have seen a lot of topics here on LHC and this is one of them: http://forums.longhaircommunity.com/showthread.php?t=131610
maybe you can use the search button with the words "shedding and birth control". You will find a ton of extra information then :flower:
Hope that it's soon gone, I know how it feels to loose so much hair! :(

Maybe I didn't use good words... Thanks! Let's hope :p


This happened to me when I went from BCP to Mirena. It did not happen when I went from Mirena to Skyla (both IUDs). I wish I had advice, but all I can offer is hugs. It really sucks, and there's not overmuch you can do about it.

Seems like it's really about the pills! All those hormones running around the body...
Thanks! :o That's what I read, there ain't really much to do, just wait...


It also happened to me when switching from bc pill to the implanon implant. I'm actually hoping it's because of stopping the pill and that it's not a side effect of the implanon. I went from iii thickened to high ii (which is still not bad but I miss my thicker hair). It's 9 months since I switched and I'm seeing tons of fluffy regrowth so I think my shed stopped a few months ago. Hopefully it's something temporary for all of us that experience this :grouphug:

Sounds like the same that happened with Nightshade! Just after switching from BCP she had the shedding. I have faith, it will be temporary :grouphug: hahaha

lapushka
June 13th, 2016, 06:07 PM
I had to go off BC for a number of months (3/4) once and didn't notice extra shedding, so it's a YMMV kind of thing, I think. What kind of pill are you on, exactly?

RavennaNight
June 13th, 2016, 07:21 PM
So, aren't Implanon and Mirena still hormonal?

Decoy24601
June 13th, 2016, 07:22 PM
So, aren't Implanon and Mirena still hormonal?

Mirena is localized. From what I've read and heard from doctors, if any of the hormones at all gets in your blood stream it's a very small amount. Implanon is hormonal, but it's a different kind of hormone that people may respond differently to than birth control pills.

I didn't notice any shedding when I switched from BC pills to the paragard IUD. I did have shedding anyways though from severe stress at the time.

RavennaNight
June 13th, 2016, 07:28 PM
Mirena is localized. From what I've read and heard from doctors, if any of the hormones at all gets in your blood stream it's a very small amount. Implanon is hormonal, but it's a different kind of hormone that people may respond differently to than birth control pills.

I didn't notice any shedding when I switched from BC pills to the paragard IUD. I did have shedding anyways though from severe stress at the time.


That's what I'm switching to, Paragard. I'm off the pill now, for 2 weeks. No change yet, but I'm keeping an eye on my hair. I'm generally feeing better though.

Decoy24601
June 13th, 2016, 07:34 PM
That's what I'm switching to, Paragard. I'm off the pill now, for 2 weeks. No change yet, but I'm keeping an eye on my hair. I'm generally feeing better though.

Just a heads up, most of the annoying/extreme side effects that people switch off of paragard for do go away after time. I've had mine for about 8 months now and everything is back to normal. Statistically speaking, Mirena is more effective than Paragard, so that's something to keep in mind as well. The insertion isn't pleasant, but it's not nearly as bad as what I've seen people say it is online. I walked to the grocery store and got groceries afterwards. It was painful, but not unbearable, but I do have a high pain tolerance. I'm glad I waited out the side effects, because I hated having to take the pill with an unreliable work schedule. I don't have any issues at all now.

mindwiped
June 13th, 2016, 10:13 PM
I'm into my 5th month on the Paraguard; I'm still trying to figure out my natural cycle, but I feel like the pill suppressed mega periods are starting to settle into what will be my new baseline. Insertion isn't horrible, but if you've never been pregnant, ask about the pills to help your cervix dilate. I've never been pregnant, and those made the dilation much easier. I had some shedding, but I think more of mine was from the medical stress I'd put my body through before needing the Paraguard.

Upside Down
June 14th, 2016, 08:29 AM
I did have a shed after quitting Yasmine. It lasted about 4-5 months, among all other side effects I had (lessened libido, general absence of mood etc), and it all kind of settled after 4-5 months. Hugs and I hope it goes quicker for you.

Anje
June 14th, 2016, 08:40 AM
I've had Paragard since 2010. Didn't notice any increase in shedding switching to that from NuvaRing, nor when I went from the patch to the ring. But it seems to be something that varies a lot from person to person, as the patch is pretty high dose.